2 weeks ago I began with a bout of laryngitis. This progressed last week and I was seen Wednesday 4/25. Diagnosed now with sinusitis and throat infection. Given Septra DS (bactrim). Have taken this many years no problem. After 2nd dose Thursday morning, noticed uncomfortable feeling on my back. Changing clothes later,saw bright red sunburn-like atreaks and patches all over my back. ALso burning sensation. Also, medium size round red spots with a darker spot in middle. Called after hours nurse, at first told take benadryl, would be fine. Then it spread within 15 minutes to chest and stomach. Told then go to ER immediately. There was given IV steroids, a 6 day dos-pak of prednisolone. Have been taking that since Friday morning. There has been improvement, but at night seems to return, which is upsetting. Friday was bad, last night less so. How long can I expect this to go on, when can I expect rash to dissipate entirely? Is this "normal" course for this type of allergic reaction? Have read some frightening things about bactrim and rashes, told in ER i was "lucky". Am also told take 50 mg benadryl daily. PCP changed antibiotic to amoxicillin 875, which I admit am afraid to begin. Besides, ironically symptoms are abating now. Background: I am 49 yr old F w/ Hashimotos Hypothyroid/ TSH currently .589. Very low ferritin (7), taking iron supplements. Successful craniotomy 2 yrs ago meningioma. Thanks for your input.
Drug rashes take about 5 days to subside. This does sound like a drug reaction, so I think you're pretty much on schedule. It does not sound like one of the serious sulfa reactions, so you are lucky in that respect. The treatment you're on seems right too. You have no reason to fear amoxicillin, which is chemically completely unrelated to sulfa. If your doctor feels strongly that you need it, you ought to take it. I suggest you call to check that point.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.